Oklahoma, 2016

Damaging Wind in Oklahoma, September 16, 2016

September 16, 2016 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 16th. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 16th. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 16, 2:15 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 16, 2:15 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
315 PM CDT FRI SEP 16 2016

.DISCUSSION...
It has been an interesting radar evolution over the past several
hours...as we started this morning with two outflow boundaries
with which to focus storms. The western MCS weakened as it moved
into NE Oklahoma...and most spots received just light
precipitation. In fact...KTUL only received 0.02" since 12z with
KRVS picking up 0.05". Area mesonet sites show the highest amounts
were along the KS/OK border and just west of our CWA. The storms
forming along the northern outflow slowed their southward
propagation as the western MCS moved in and the upper wave
approached. The active area now is across western AR where
scattered storms have developed but will likely dissipate by early
evening. Water vapor shows the upper wave over eastern OK is
quickly moving east and will take the moisture/lift with it.

Have lowered pops for the overnight period based on current radar
trends, stabilized airmass, and departing large scale forcing with
upper wave. Synoptic front is in KS...with a convectively
generated boundary in the TX panhandle. Will have to monitor these
areas for development...but these are the best options for any
storms overnight. Although the global models suggest precipitation
overnight and Saturday...the last few runs of the experimental
HRRR are not. Will keep low chance pops just in case for Saturday
if anything is able to develop overnight.

Otherwise...by Saturday afternoon...upper trough will be across
the Great Lakes. By Sunday we will be drying out as trough axis
is east of us. Upper ridge builds in for Monday/Tuesday with
another round of hot days with highs in the upper 80s/90s.

Corfidi

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  87  65  87 /  40  20  20  20
FSM   71  90  69  88 /  30  30  10  40
MLC   70  89  67  88 /  20  20  20  40
BVO   65  86  61  85 /  50  20  20  20
FYV   65  85  62  82 /  40  30  10  20
BYV   66  82  64  83 /  30  40  10  20
MKO   69  87  66  86 /  40  20  20  20
MIO   66  85  62  84 /  40  20  10  20
F10   69  87  68  87 /  40  20  20  40
HHW   71  91  70  91 /  20  20  10  30

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Sep 16, 12:29 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
129 PM CDT FRI SEP 16 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
129 PM CDT FRI SEP 16 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA..FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NEAR THE KANSAS BORDER IN NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NEAR THE KANSAS BORDER IN NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THRU THE AFTERNOON HOURS, AHEAD OF
AN UPPER WAVE. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE MAIN THREATS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ALONG THE COLD FRONT THIS AFTERNOON TO THE NORTH AND WEST
OF OUR AREA, AND THESE STORMS ARE EXPECTED TO MOVE INTO THE REGION
TONIGHT. THE SEVERE RISK IS LOW WITH THIS ACTIVITY. LOCALLY HEAVY
RAIN COULD CAUSE SOME MINOR FLOODING WHERE STORMS ARE ABLE TO
TRAIN OVER THE SAME AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THRU THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...

THE POTENTIAL FOR THUNDERSTORMS WILL SHIFT DOWN INTO SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS ON SATURDAY WITH THE FRONT. A
COMPACT BUT POTENT UPPER WAVE WILL SLIDE ACROSS THE REGION ON
SUNDAY, BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

RIDGING ALOFT NEXT WEEK WILL MAINTAIN DRY AND TRANQUIL WEATHER.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, Sep 16, 3:06 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT FRI SEP 16 2016

ARZ001-162145-
BENTON AR-
406 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON COUNTY UNTIL
445 PM CDT...

AT 406 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF PEA RIDGE TO CAVE SPRINGS. MOVEMENT
WAS NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPRINGDALE...                     ROGERS...
BENTONVILLE...                    LOWELL...
PEA RIDGE...                      BETHEL HEIGHTS...
CAVE SPRINGS...                   GARFIELD...
GATEWAY...                        AVOCA...
LARUE...                          BLAND...
WALNUT HILL...                    HILL TOP...
MONTE NE...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 76 AND 84...AND
BETWEEN MILE MARKERS 86 AND 88.

LAT...LON 3640 9388 3639 9388 3638 9389 3624 9397
      3622 9429 3650 9412 3650 9387 3641 9387
TIME...MOT...LOC 2106Z 243DEG 12KT 3645 9408 3626 9423
Local storm report, Sep 16, 3:30 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     ROGERS                  36.33N 94.12W
09/16/2016                   BENTON             AR   BROADCAST MEDIA

            ROOF DAMAGE NEAR POST ROAD. ALSO PICTURE OF ESTIMATED
            NICKEL TO QUARTER SIZE HAIL. RELAYED VIA SOCIAL MEDIA.

&&

JBM
Special weather statement, Sep 16, 3:37 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
437 PM CDT FRI SEP 16 2016

ARZ002-011-162215-
MADISON AR-CARROLL AR-
437 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHWESTERN CARROLL COUNTIES UNTIL 515 PM CDT...

AT 437 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHWEST OF BEAVER TO HOBBS STATE PARK.
MOVEMENT WAS EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
EUREKA SPRINGS...                 BEAVER...
CLIFTY...                         GRANDVIEW...
BEST...                           OAK HILL...
PLEASANT RIDGE...

LAT...LON 3621 9372 3623 9389 3624 9388 3624 9387
      3631 9387 3631 9382 3634 9386 3650 9381
      3650 9357
TIME...MOT...LOC 2137Z 260DEG 10KT 3649 9380 3624 9392
Special weather statement, Sep 16, 3:40 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
440 PM CDT FRI SEP 16 2016

OKZ070-071-162215-
MUSKOGEE OK-MCINTOSH OK-
440 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF BOYNTON TO 2 MILES SOUTHWEST OF
LAKE EUFAULA STATE PARK. MOVEMENT WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MUSKOGEE...                       CHECOTAH...
WARNER...                         PORUM...
WEBBERS FALLS...                  OKTAHA...
BRAGGS...                         COUNCIL HILL...
RENTIESVILLE...                   GREENLEAF STATE PARK...
LAKE EUFAULA STATE PARK...        KEEFETON...
WAINWRIGHT...                     SUMMIT...
ONAPA...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 256 AND
284.

LAT...LON 3568 9564 3575 9513 3535 9517 3534 9518
      3532 9517 3532 9569
TIME...MOT...LOC 2139Z 265DEG 31KT 3562 9558 3536 9564
Special weather statement, Sep 16, 3:58 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT FRI SEP 16 2016

OKZ049-162245-
PUSHMATAHA OK-
458 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA COUNTY
UNTIL 545 PM CDT...

AT 458 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
KELLOND...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ANTLERS...                        KOSOMA...
KELLOND...                        MOYERS...
EUBANKS...                        DELA...
FINLEY...

LAT...LON 3417 9572 3426 9578 3446 9555 3422 9537
TIME...MOT...LOC 2158Z 239DEG 19KT 3425 9569
Special weather statement, Sep 16, 4:35 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT FRI SEP 16 2016

ARZ002-162315-
CARROLL AR-
535 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL COUNTY UNTIL
615 PM CDT...

AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RULE...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
GREEN FOREST...                   RUDD...
RULE...                           CARROLLTON...
OSAGE...                          DRYFORK...
CONNOR...                         DENVER...
CABANAL...                        COIN...

LAT...LON 3615 9349 3632 9356 3642 9330 3618 9330
TIME...MOT...LOC 2235Z 250DEG 25KT 3626 9344

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequoyah

When
September 16, 4:57 PM CST
Where
Sequoyah County, 0.88 mi SE of Sallisaw
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.462, -94.788

Strong thunderstorm wind snapped large tree limbs, blew down power poles, and damaged portable buildings in Sallisaw.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659243.